What’s in your medicine cabinet?

Side Effects. Photo: Justin Jones

Side Effects. Photo: Justin Jones

Side Effects is a dance-theatre production by dANTE OR dIE that playfully explores society’s relationship with medicine. Working with a cast of dancers between the ages of 20 and 75, the show dips in and out of daily routines magnifying the significance and effects of tablets, creams and prescriptions and on our lives and relationships. Terry O’Donovan explains more.

In the summer of 2009, my colleague Daphna Attias (the director of the piece) and I saw the exhibition ‘Cradle to Grave‘ at the British Museum by the Pharmacopeia collective. We were intrigued and amazed by the amount of medicine an average UK citizen will take in a lifetime (approximately 14,000 pills). We began researching the theme in terms of the theatrical and choreographic possibilities using performers’ medical diaries. Betsy Field, a dancer in her 70s who used to be a pharmacist, joined us as a performer along with researchers from The School of Pharmacy interested in looking at issues facing social pharmacy being explored through dance. Dr Ian Banks and Professor Laura Obiols have been working with the company over the past year fuelling us with knowledge in exploratory meetings, and being hands on in rehearsals to help shape the content of the performances.

Using elements including Betsy’s childhood memory of being put to sleep with chloroform and dreaming of soldiers chasing her, and embarrassing medicine such as cream for pubic lice we created a twenty-minute performance entitled Initial Side Effects. This was performed at The Linbury Studio at the Royal Opera House and The Place, London. Concurrently, we began a workshop programme with older people exploring their experience and relationship to medicine that mirrored our creative process.

We are now in rehearsals for the full production, Side Effects, for which we have assembled a fascinating mixture of people whose lives are influenced by medicine. Mark Down, our dramaturge, was a GP before he gave it up to work as a performer and theatre director. Obiols is actually training in dance at The Place whilst Susie Freeman from Pharmacopeia has been sharing her artistic experience of working with medicine throughout our process.

We have moved on from personal histories and have used a family to investigate the dramatic possibilities of medicine at different ages in our lives. Scenes are inspired by the continued use of ‘The Pill’, treatment for the menopause, and insomnia. It is integral to the work of dANTE OR dIE to find the emotional response of people within the work we create. This has informed the choice of our title for the piece –the psychological and emotive side effects of taking medicine are put centre-stage for the performance, which promises to send you home to have a look in your own medicine cabinet, and consider how you have been affected by pills.

You can see Side Effects in London at Rich Mix from 10-13 February and at the Laban Theatre on 1 March. There are also performances at The School of Pharmacy on 17 February (performance for students and staff at the school and members of the Royal Pharmaceutical Society: email info@danteordie.com for tickets) and Sadler’s Wells (performance open to members of Sadler’s Wells Arts Club).

Terry O’Donovan is Associate Director of dANTE OR dIE Theatre and a performer in the production.

Side Effects is funded by a Wellcome Trust Arts Award and Arts Council England. It is a collaboration between dANTE OR dIE and The School of Pharmacy, with support from The Royal Pharmaceutical Society.

One thought on “What’s in your medicine cabinet?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s